Etravirine: reports of severe hypersensitivity reactions
- Medicines and Healthcare products Regulatory Agency
- 1 December 2009
- Therapeutic area:
- Infectious disease
Cases of severe hypersensitivity syndromes, sometimes fatal, have been reported with etravirine.
Article date: December 2009
Etravirine (Intelence ▼), in combination with a boosted protease inhibitor and other antiretrovirals, is indicated for the treatment of HIV-1 infection in antiretroviral treatment-experienced adults.
Cases of severe hypersensitivity syndromes, including drug rash with eosinophilia and systemic symptoms (DRESS) and toxic epidermal necrolysis (TEN), sometimes fatal, have been reported with etravirine.
Etravirine must be immediately discontinued if severe rash or hypersensitivity reaction is suspected. Delay in stopping treatment after the onset of severe rash may result in a life-threatening reaction. Patients who have stopped treatment because of hypersensitivity reactions should not restart etravirine.
Please report all suspected adverse reactions to etravirine on a Yellow Card at www.yellowcard.gov.uk
Further information is provided in a letter to healthcare professionals sent in October 2009.
Article citation: Drug Safety Update Dec 2009, vol 3 issue 5: 7a.
Published: 1 December 2009
Therapeutic area: Infectious disease